Allergic to Essential Medication?
What do you do when your body is not tolerating a medication that you need?
Patients fighting cancer, severe infections, autoimmune disorders, and many other conditions may become sensitized to the very drugs that are most effective in treating their diseases. These patients can suffer serious allergy symptoms, such as hives, flushing, itching, shortness of breath, wheezing, hypotension, and even anaphylaxis – a severe life-threatening allergic reaction.
Because of the potential allergic reaction upon re-exposure to these drugs, these patients are often told that they can no longer be treated with their best medication. A technique called drug desensitization can be used to help these patients get back on their medications.
Serious allergic reactions, including anaphylaxis, occur when mast cell chemicals flood the body, causing an array of acute symptoms.
“During drug desensitization, we reintroduce the medication very slowly – through a multistep process that delivers the medication in increasing doses over approximately six hours,” explains Dr. Mariana Castells, Director of the Drug Hypersensitivity and Desensitization Center at Brigham and Women’s Hospital (BWH), who has developed unique desensitization protocols used at BWH. “We can stop the infusion of the medication at any time to treat allergic reactions. Patients finish their infusion and are provided with their full treatment dose at the end of the desensitization.”
Drug desensitization has allowed patients to resume taking a broad range of chemotherapy to treat cancer, antibiotics for severe infections and cystic fibrosis, and monoclonal antibodies for conditions like rheumatoid arthritis and Crohn’s disease. Dr. Castells and her team have helped thousands of patients using standardized desensitizations available only at BWH.
Mariana C. Castells, MD, PhD, Director of the Drug Hypersensitivity and Desensitization Center at Brigham and Women’s Hospital, describes the process of drug desensitization, a method in which a drug is safely re-introduced to a patient who has become allergic to the medication.